Virginia, 2003Tornadoes and Damaging Winds in Virginia, September 23, 2003
September 23, 2003 · NWS AKQ · 9 events in 8 counties and zones
7 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $122,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 23, 2:20 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 23, 2:20 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 AM EDT TUE SEP 23 2003
.OVERVIEW...PROGRESSIVE PATN ACRS ERN CONUS THIS FORECAST PERIOD
AS A SERIES OF MIGRATORY SYSTEMS DROP THRU GREAT LAKES AND ACRS NRN
MID ATLC/NE STATES. AFTER A WET START EARLY TODAY...MUCH OF THE
RMNDR OF THE WORKWEEK DRY AND SEASONABLE.
.SHORT TERM...FIRST SHORT WAVE TROF DIGGING CROSSING THE MTNS THIS
MORN AND WILL MOVE QUICKLY TWD THE COAST TODAY. SWATH OF ASSOCD PCPN
MOVG ACRS PIEDMONT AREAS IN THE PREDAWN HOURS AND TWD CSTL PLAIN THRU
MID MORN. PCPN QUITE HEAVY IN SPOTS BUT AMOUNTS REMAINING BLO 1HR/3HR
FLASH FLOOD GUIDANCE ATTM. WL CONT TO WATCH CLOSELY BUT THINK ANY
FLOOD PROBS WILL NOT BE WIDESPREAD ENOUGH TO WARRANT AN FFA. ALSO
CONVECTION MAY BE STRING ENUF TO PULL DOWN 35-40 MPH WINDS WHICH CUD
KNOCK OVER ANY LEANING OR WEAKENED TREES REMAINING FROM ISABEL. PCPN
MOVES QUICKLY OFF THE COAST BY ARND MIDDAY AS UPR CONFLUENCE/MID LVL
SUBSIDENCE PUSHES EAST. DOWNSLOPING HELPS TEMPS RECOVER BACK
NR80/L80S UNDER CLEARING AFTN SKIES.
GOOD RADIATIONAL COOLING DEVELOPING TONIGHT WITH COOL READINGS IN THE
L-M50S AWAY FM COAST (PSBL U40S IN THE NORMALLY COLDER SPOTS).
VERY PLEASANT WEDNESDAY. SOME INCREASING AFTN CLOUD COVER WITH
DEVELOPING RETURN FLOW AS SFC HIGH/UPR RDG MOVE OFFSHORE.
.EXTENDED...NEXT SHORT WAVE TROF/SFC COLD FRONT APPROACH ON THU. BEST
SUPPORT FOR PCPN AND HIGHER MEAN RH MOVE N OF AKQ FORECAST AREA THU
NIGHT INTO FRI. THINK ANY PCPN ACRS AKQ FORECAST AREA WUD BE ISOLD
SO NO INCLUSION IN FCST ATTM.
.MARINE...WL KEEP SCA IN THE BAY THIS MORN GIVEN MODERATE SOUTHERLY
FLOW AHEAD SFC COLD FRONT.
.AVIATION...IFR/MVFR CONDS THIS MORN WITH PCPN BAND. IMPROVING TO
VFR THIS AFTN.
.PRELIMINARY TEMPS/POPS...
SBY 79 52 76 56 / 80 00 00 10
OXB 79 60 74 61 / 80 00 00 10
WAL 79 58 77 60 / 80 00 00 10
FVX 80 53 79 55 / 30 00 00 10
RIC 80 57 78 58 / 40 00 00 10
PTB 81 54 79 56 / 40 00 00 10
AKQ 80 56 80 58 / 60 00 00 10
PHF 80 61 77 59 / 60 00 00 10
ORF 81 64 78 64 / 80 00 00 10
ECG 82 61 80 64 / 80 00 00 10
.AKQ...
.MD...NONE.
.VA...SMALL CRAFT ADVISORY CHES BAY S OF SMITH POINT.
.NC...NONE.
CULLEN
Hazardous weather outlook, Sep 22, 4:35 AM EST, 22 hours 55 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT MON SEP 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
FLOOD WARNINGS REMAIN IN EFFECT ALONG THE JAMES...APPOMATTOX AND
CHOWAN RIVER BASINS /SEE WBCFLSAKQ FOR DETAILS/.
.DAYS TWO THROUGH SEVEN...
FLOOD WARNINGS WILL CONTINUE IN EFFECT ALONG THE JAMES...APPOMATTOX
AND CHOWAN RIVER BASINS /SEE WBCFLSAKQ FOR DETAILS/.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CULLEN
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 23, 3:00 AM EST, 30 minutes before
VAZ048-049-060>071-079-080-231045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 AM EDT TUE SEP 23 2003
...VERY HEAVY RAINFALL OCCURRING OVER THE VIRGINIA PIEDMONT EARLY
THIS MORNING...
AN AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE
VIRGINIA PIEDMONT IN THE PREDAWN HOURS. PRECIPITATION WILL BE HEAVY
AT TIMES ALONG AND WEST OF THE I95 AND I85 CORRIDORS WITH RAINFALL
AMOUNTS BETWEEN ONE AND ONE HALF INCHES EXPECTED BY 6 AM. THIS
AMOUNT OF RAIN WILL CAUSE PONDING OF WATER ON ROADS AND POSSIBLE
FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. OCCASIONAL DANGEROUS
CLOUD TO GROUND LIGHTNING MAY ALSO OCCUR. EARLY MORNING MOTORISTS
ARE URGED TO USE CAUTION.
WIND GUSTS MAY REACH 35 TO 40 MPH AT TIMES IN AND AROUND THE
HEAVIEST DOWNPOURS. THESE WIND GUSTS COULD KNOCK DOWN LEANING OR
WEAKENED TREES FROM RECENT HURRICANE ISABEL.
CULLEN
Tornado, Lunenburg
- When
- September 23, 3:30 AM EST
- Where
- Lunenburg County, 4 mi N of Victoria
- Rating
- F0
- Path length
- 1 mi
- Path width
- 100 yd
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.033, -78.233
F0 tornado twisted and down trees. Hay barns damaged.
Tornado, Nottoway
- When
- September 23, 3:45 AM EST
- Where
- Nottoway County, 1 mi E of Crewe
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.167, -78.100
Small tornado downed several trees. A couple of trees fell on houses.
Tornado, Amelia
- When
- September 23, 4:30 AM EST
- Where
- Amelia County, 4 mi S of Amelia
- Rating
- F1
- Path length
- 2 mi
- Path width
- 100 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.283, -77.983
F1 tornado on Route 614. Barn destroyed. Mobile home also destroyed and overturned several times.
Tornado, Chesterfield
- When
- September 23, 4:45 AM EST
- Where
- Chesterfield County, Chesterfield
- Rating
- F0
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.367, -77.517
F0 tornado damage on the east side of Brandermill, in the Clarendon neighborhood (near Swift Creek Middle School). Numerous trees down, with a few on homes.
Tornado, Richmond (C)
- When
- September 23, 5:09 AM EST
- Where
- Richmond (C) County, Richmond
- Rating
- F1
- Path length
- 2 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.550, -77.450
F1 tornado damaged several homes between Azalea and Wilmer Avenues. Trees uprooted and shed overturned.
Tornado, Henrico
- When
- September 23, 5:15 AM EST
- Where
- Henrico County, 2 mi E of Lakeside
- Rating
- F1
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.600, -77.417
F1 tornado downed numerous trees and destroyed one shed. Also, several metal roofs on commercial buildings were damaged.
Tornado, Hanover
- When
- September 23, 5:24 AM EST
- Where
- Hanover County, 1 mi E of Studley
- Rating
- F1
- Path length
- 2 mi
- Path width
- 80 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.667, -77.283
F1 tornado along Studley Road. Numerous trees down.
Thunderstorm Wind, Henrico
- When
- September 23, 5:30 AM EST
- Where
- Henrico County, 4 mi SE of Varina Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.420, -77.300
Several large trees down on Route 5.
Thunderstorm Wind, King William
- When
- September 23, 5:40 AM EST
- Where
- King William County, 1 mi S of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.730, -77.117
Several trees down. Gas pump canopy blown off.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, September 23, 2003$1.0 million · F1 · 1 event
- Tornado in New Jersey, September 23, 2003$1.0 million · F1 · 1 event
- Tornado in New Jersey, September 23, 2003$600,000 · F1 · 1 event
- Tornado in New Jersey, September 23, 2003$500,000 · F1 · 1 event
- Damaging Wind in New Jersey, September 23, 2003$1.5 million · 61 kt wind · 1 event
- Damaging Wind in Pennsylvania, September 23, 20031 injured · $1.0 million · 61 kt wind · 1 event
- Flash Flooding and Flooding in Virginia, September 23 to 24, 2003$500,000 · 22 events
- Flash Flooding and Damaging Wind in North Carolina, September 23, 2003$650,000 · 65 kt wind · 4 events
- Flash Flooding and Damaging Wind in Massachusetts, September 23, 2003$30,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in New York, September 23, 2003$23,000 · 60 kt wind · 3 events
- High Wind in Alaska, September 23 to 24, 2003$16,000 · 59 kt wind · 6 events
- Flash Flooding and Flooding in Maryland, September 23 to 24, 2003$3,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372157, 5371779, 5371780, 5371783, 5371782, 5372156, 5371781, 5371778, 5371866.